Alert archive / Texas / High Wind Watches in 2020

High Wind Watch 32, NWS Midland/Odessa, TX

December 11, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 11, 2020, 3:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 13, 2020, 1:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2020, 3:45 AM CST (09:45 UTC)
In effect from
Dec 13, 2020, 1:00 AM CST
Expired
Dec 12, 2020, 3:45 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 11, 3:45 AM CST, 0 minutes earlier.

Area forecast discussion, Dec 11, 3:45 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Fri Dec 11 2020

.DISCUSSION...

WV imagery shows an upper trough moving through New Mexico,
accompanied by a Pac front which will knock highs down 10-15F for
much of the area this afternoon.  A secondary front lies to the
north, but doesn't look to make it into our CWA.  The trough/Pac
front brought much-needed SHRA to area last night, mainly the
Western Low Rolling Plains and Permian Basin, with even a lightning
strike or two across the Trans Pecos.  Radar estimates of over 1/2"
were noted along the I-20 corridor, with a solid 1/4" recorded at
KMAF.

As the trough moves into West Texas and Southeast New Mexico this
morning, the NAM develops a weak mtn wave over the Guadalupes, and
this should result in a marginal high wind event there through this
evening.  Farther south, forecast NAM soundings at KMRF, KE38, and
Mt. Locke mix only to 750 mb at best this afternoon, suggesting high
winds will not be realized there.  The GFS soundings mix a little
higher, and come in just under criteria.  The trough axis looks to
be past the Davis Mtns by peak heating, so timing suggests a Wind
Advisory may be more appropriate there.

A third cold front will backdoor the area overnight, knocking a few
degrees off highs Saturday afternoon, especially NE zones.  As this
is occurring, a secondary trough is forecast to dig out of the PacNW
Friday afternoon, through the Rockies Friday night/Saturday, and
arrive in eastern NM by 12Z Sunday.  This will develop another mtn
wave over the Guadalupes for a few hours late Saturday night, and
we'll issue a watch to cover this.  The trough will quickly move
through the South Plains Sunday morning, and make it to the ArklaTex
by 00Z Monday. Unfortunately, a strong cold front will plow through
the area behind the trough, taking temps well below-normal Sunday
afternoon. Winds behind this front look strong enough to warrant
advisories over much of the plains Sunday afternoon, as well as high
gap winds through KGDP. Since there will already be a watch out for
the Guadalupes for the trough arrival late saturday night, we'll
mention the gap winds in the HWO, as these will be two distinct wind
events.

After a hard freeze Sunday night, temperatures begin rebounding
Monday, but still remain below normal.  A tertiary trough moves
through the region Monday night, dropping yet another front into the
area Tuesday, and keeping temps below-normal Tuesday/Wednesday.
Temps finally climb above-normal Thursday/Friday, but not by much.
Grids stay dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  35  61  41 /   0   0   0   0
Carlsbad                       65  33  66  37 /   0   0   0   0
Dryden                         76  40  72  44 /   0   0   0   0
Fort Stockton                  68  40  70  43 /   0   0   0   0
Guadalupe Pass                 55  36  58  36 /   0   0   0   0
Hobbs                          64  32  61  35 /   0   0   0   0
Marfa                          60  28  65  33 /   0   0   0   0
Midland Intl Airport           67  37  63  41 /   0   0   0   0
Odessa                         67  36  64  40 /   0   0   0   0
Wink                           69  33  67  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch late Saturday night for Guadalupe Mountains of
     Eddy County.

TX...High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch late Saturday night for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for Davis Mountains.

&&

87/44
Hazardous weather outlook, Dec 11, 2:15 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 AM CST Fri Dec 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 AM CST Fri Dec 11 2020 /115 AM MST Fri Dec 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High Wind Warning will be in effect for the Guadalupe Pass beginning
tonight and carrying into the following evening with high west winds
with gusts up to 60 mph.

A Wind Advisory is now in effect for later this morning and afternoon
for the Davis Mountains, including the town of Fort Davis with wind
gusts up to 55 mph in the afternoon hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Watch is in effect for Saturday night for the Guadalupe
Pass for high west winds prior to a strong cold front. Winds will
switch from west to northeast behind the cold front, with high gap winds
likely behind the cold front at Guadalupe Pass during the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:45 AM CSTHigh Wind WarningMAFCulberson17 hr
Dec 11, 3:45 AM CSTWind AdvisoryMAFBrewster, Jeff Davis, Presidio17 hr

Nearby

High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.